Libido Problems Linked to the Pill May Be Long-Term
Pill's effect on testosterone may not end when pill use does, study finds
TUESDAY, Jan. 3, 2006 (HealthDay News) -- Women who take birth control pills might be at increased risk for a long-term loss of sexual desire, according to new research from a team at the Lahey Clinic in Boston.
"We have known for a long time that 30 to 40 percent of women on birth control pills have decreased libido," said study co-author Dr. Andre Guay, director of the Center for Sexual Function/Endocrinology at the clinic.
But his findings, published in the January issue of The Journal of Sexual Medicine, showed that lowered testosterone levels caused by use of birth control pills can persist for up to a year after a woman stops taking them. And that, in turn, may lower her sexual desire, along with her ability to get aroused and become lubricated.
Birth control pills decrease circulating levels of androgens, which modulate sexual functioning, Guay wrote in the report. In women, testosterone is made in the ovaries and in the adrenal glands. When a woman is on the pill, androgen production in the ovaries is inhibited and the production of a protein called sex hormone-binding globulin (SHBG) goes up. The combination leads to lower circulating levels of testosterone, Guay said.
Guay and his team studied 124 premenopausal women who had sexual health complaints for more than six months. Within the group of 124, they looked at three subgroups: those who had been on birth control pills for more than six months and kept taking it, those who had been on birth control pills for more than six months and stopped, and those who had never taken birth control pills.
The average ages in the groups were similar: 32, 33 and 36.
They did blood tests to measure production of SHBG, a protein made by the liver that binds to testosterone. "When you put someone on the birth control pill, you block a lot of the ovarian production [of testosterone]," Guay said. Levels of SHBG are high in women taking oral contraceptives and in women during their late stages of pregnancy.
The team found that the SHBG values in the women who continued using birth control pills were four times higher than those who never used it. And even though the SHBG values went down after women stopped using birth control pills, the levels in those who discontinued remained high compared to the levels of those who never used them.
Eleven women were followed for a year or longer after they stopped taking birth control pills, and at a mean length of about 11 months after quitting, their SHBG was about double the level of never-users.
"If that binding protein is still a bit elevated, you might have a decrease in libido that persists," Guay said.
"Beyond a year, we don't know [what happens]," said Guay. "The question is, does the birth control pill imprint on the body a signal to continue making this protein that attaches to the testosterone? If so, these women would have less testosterone."
"Right now, this is an observation," he added. "Now the question is, 'Does this mean that the women who have had been on birth control pills would have sexual dysfunction symptoms down the road?'"
"It's an observation no one else has made before and we are not sure of the clinical significance," he said.
Another expert called the findings "a lot of fuss about nothing."
"This is not a surprise," said Dr. Richard Spark, director of steroid research at Beth Israel Deaconness Medical Center. "I think people have known about this for years We've known that estrogen acts on the liver to stimulate SHBG production."
Based on the results, Spark said, he doesn't think women should be concerned.
To learn more about oral contraceptives, visit the U.S. Department of Health and Human Services.